Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Need help with shrinking vagina after menopause and wanting to get back to sex
avatar
An_252800 posted:
My husband and I have gone through a lot in the last two years, including surgeries for both of us. Time has slipped away and after having a hysterectory in 2002 I have now shrunken so much I can't have sex. I try progesterone cream and I ask about this every time I go to the Dr. but I need to figure out how to get back to a normal size so we can try to get back to a sex life. Thank you in advance for any help. I know this isn't as important as many of the medical problems that posters are having but it is really important to us and now we don't even talk about it anymore.
Reply
 
avatar
Anon_6061 responded:
My vagina and sexual health disintegrated too after my hysterectomy although I had more pressing problems from the loss of hormones. The only "tried and true" treatment for vaginal atrophy is localized (vaginal) estrogen. It comes in three forms - cream (Premarin, Estrace), tablet (Vagifem), or ring (Estring). Sometimes taking systemic estrogen will help keep vaginal tissues "estrogenized" but isn't usually effective at healing atrophied tissues. And once healed, systemic HRT isn't always effective at maintaining vaginal health.

There's also a new (non-estrogen) drug that's supposed to treat painful intercourse caused by changes in and around the vagina resulting from menopause - http://osphena.com/.

Did your recent surgery make this worse or has it been a problem since 2002?
 
avatar
Mary Jane Minkin, MD responded:
Dear An_252800,
I will echo some of Anon_6061's comments; it is never too late to help restore the vagina. Vaginal and vulvar estrogens are certainly an excellent option. And the new oral medication Osphena is also a fine choice. One other thought that I would suggest. I'm a big believer in Dilator therapy. You can purchase dilators on line, without a prescription. The cheapest set available is on a website called Vaginismus.com. These dilators are fairly rigid; but they do work. There is a newer source of some lovely dilators called SoulSource; these dilators are more flexible (and attractive, in some calming pastel colors), and my patients seem to like these a lot. Dilators should be used with some topical lubricants, such as Astroglide. if you are using vaginal estrogen cream, you can actually coat the dilator with some estrogen cream. But don't give up-if you need help with using the dilators, make sure your physician or midwife is comfortable with dilator therapy-and you should be able to get back to normal-
Good luck,
Mary Jane
 
avatar
Lindatieger replied to Mary Jane Minkin, MD's response:
I have used the dilators and they did help stretch me. However, it was very painful. I started with a small size and went up to a larger size, but the pain was not worth it.
 
avatar
An_252957 replied to Mary Jane Minkin, MD's response:
As a breast cancer survivor I am taking arimidex and cannot use estrogen creams. I would love to have a sex life again. We have tried lubricants but they do not help due to the shrinkage of my vagina. This conversation helps me feel as if I am not alone!
 
avatar
Mary Jane Minkin, MD replied to An_252957's response:
Dear An_252957,
You certainly are not alone. A couple of thoughts. Although you have used lubricants, have you used moisturizers, which do serve a different function. Replens has been available for many years, and is at your pharmacy over the counter. If that hasn't worked for you, you could try a newer product, called HyaloGyn, which is available on line. If those don't help, as you can see from the above conversation, there is a new oral medication available, called Osphena. Chemically, Osphena is related to tamoxifen. And although there isn't data on it in breast cancer survivors, given that it is not an estrogen, your oncologist might be comfortable letting you try it. So if the over the counter remedies do not help, do check in with your oncologist about the possibility of trying Osphena.
good luck, and let our community know how you're doing.
Mary Jane
 
avatar
JLEng replied to Mary Jane Minkin, MD's response:
I too am a breast cancer survivor and am unable to have sex. I am currently taking tamoxifen and am interested in knowing if I can take Osphena while on it. I have 1 more year on the tamoxifen. Will the vaginal atrophy ease any after that?
 
avatar
Mary Jane Minkin, MD replied to JLEng's response:
Dear JLEng,
Good question. Officially, Osphena is not recommended for women already on another SERM, or selective estrogen receptor modulator, such as Tamoxifen. Have you spoken with your oncologist and your gyn about this problem? Given that tamoxifen blocks the activity of estrogen at the breast, and given that the absorption of vaginal estrogen is quite small, many oncologists are ok with their patients using vaginal estrogens (I presume you have already tried over the counter products like Replens and HyaloGyn)-this is a common problem; don't be embarrassed at all about discussing it with your health care providers, and you should be able to get some relief.
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

Menopause - Younger Ages
For those of you out there that are going/gone through menopause at an early age, Yes it happens. It's unusual but it happened to me. I ... More
Was this Helpful?
19 of 30 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website